CaltechAUTHORS
  A Caltech Library Service

New Approximations for Reliability Integrals

Polidori, David C. and Beck, James L. and Papadimitriou, Costas (1999) New Approximations for Reliability Integrals. Journal of Engineering Mechanics, 125 (4). pp. 466-475. ISSN 0733-9399. http://resolver.caltech.edu/CaltechAUTHORS:20120829-144237178

[img] PDF - Published Version
Restricted to Caltech community only
See Usage Policy.

212Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120829-144237178

Abstract

A new asymptotic expansion is applied to approximate reliability integrals. The asymptotic approximation reduces the problem of evaluating a multidimensional probability integral to solving an unconstrained minimization problem. Approximations are developed in both the transformed (independently, normally distributed) variables and the original variables. In the transformed variables, the asymptotic approximation yields a very simple formula for approximating the value of the second-order reliability method integrals. In many cases, it may be computationally expensive to transform to normal variables, and an approximation using the probability distribution for the original variables can be used. Examples are presented illustrating the accuracy of the approximations, and results are compared with some existing approximations of reliability integrals.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://ascelibrary.org/doi/abs/10.1061/%28ASCE%290733-9399%281999%29125:4%28466%29PublisherArticle
http://dx.doi.org/10.1061/(ASCE)0733-9399(1999)125:4(466) DOIArticle
Additional Information:© ASCE. The manuscript for this paper was submitted for review and possible publication on November 4, 1997. This paper is based upon work partly supported by the National Science Foundation under grant CMS-9796135 and under subcontract to CMS-9503370. This support is gratefully acknowledged.
Funders:
Funding AgencyGrant Number
NSFCMS-9796135
NSFCMS-9503370
Record Number:CaltechAUTHORS:20120829-144237178
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120829-144237178
Official Citation:Polidori, D., Beck, J., and Papadimitriou, C. (1999). ”New Approximations for Reliability Integrals.” J. Eng. Mech., 125(4), 466–475. doi: 10.1061/(ASCE)0733-9399(1999)125:4(466)
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:33682
Collection:CaltechAUTHORS
Deposited By: Carmen Nemer-Sirois
Deposited On:29 Aug 2012 22:02
Last Modified:24 Feb 2014 19:08

Repository Staff Only: item control page